Journal of Statistical Physics

, Volume 129, Issue 1, pp 59–80

Limit Laws and Recurrence for the Planar Lorentz Process with Infinite Horizon

Article

Abstract

As Bleher (J. Stat. Phys. 66(1):315–373, 1992) observed the free flight vector of the planar, infinite horizon, periodic Lorentz process {Snn=0,1,2,…} belongs to the non-standard domain of attraction of the Gaussian law—actually with the \(\sqrt{n\log n}\) scaling. Our first aim is to establish his conjecture that, indeed, \(\frac{S_{n}}{\sqrt{n\log n}}\) converges in distribution to the Gaussian law (a Global Limit Theorem). Here the recent method of Bálint and Gouëzel (Commun. Math. Phys. 263:461–512, 2006), helped us to essentially simplify the ideas of our earlier sketchy proof (Szász, D., Varjú, T. in Modern dynamical systems and applications, pp. 433–445, 2004). Moreover, we can also derive (a) the local version of the Global Limit Theorem, (b) the recurrence of the planar, infinite horizon, periodic Lorentz process, and finally (c) the ergodicity of its infinite invariant measure.

Keywords

Lorentz process Periodic configuration of scatterers Infinite horizon Corridors Non-normal domain of attraction of the Gaussian law Local limit law Recurrence Ergodicity 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Aaronson, J., Denker, M.: A local limit theorem for stationary processes in the domain of attraction of a normal distribution. In: Balakrishnan, N., Ibragimov, I.A., Nevzorov, V.B. (eds.) Asymptotic Methods in Probability and Statistics with Applications. Papers form the International Conference, St. Petersburg, Russia, 1998, pp. 215–224. Birkhäuser, Basel (2001) Google Scholar
  2. 2.
    Bálint, P., Gouëzel, S.: Limit theorems in the stadium billiard. Commun. Math. Phys. 263, 461–512 (2006) MATHCrossRefGoogle Scholar
  3. 3.
    Bleher, P.M.: Statistical properties of two-dimensional periodic Lorentz gas with infinite horizon. J. Stat. Phys. 66(1), 315–373 (1992) MATHCrossRefGoogle Scholar
  4. 4.
    Bouchaud, J.-P., Le Doussal, P.: Numerical study of the D-dimensional periodic Lorentz gas with universal properties. J. Stat. Phys. 41, 225–248 (1985) CrossRefGoogle Scholar
  5. 5.
    Bunimovich, L.A.: Decay of correlations in dynamical systems with chaotic behavior. Zh. Eksp. Teor. Fiz. 89, 1452–1471 (1985) [Sov. Phys. JETP 62, 842–852 (1985)] Google Scholar
  6. 6.
    Bunimovich, L.A., Chernov, N.I., Sinai, Ya.G.: Statistical properties of two-dimensional hyperbolic billiards. Russ. Math. Surv. 46, 47–10 (1991) CrossRefGoogle Scholar
  7. 7.
    Bunimovich, L.A., Sinai, Ya.G.: Statistical properties of Lorentz gas with periodic configuration of scatterers. Commun. Math. Phys. 78, 479–497 (1981) MATHCrossRefADSGoogle Scholar
  8. 8.
    Chernov, N.I.: Decay of correlations and dispersing billiards. J. Stat. Phys. 94, 513–556 (1999) MATHCrossRefGoogle Scholar
  9. 9.
    Chernov, N.I.: Advanced statistical properties of dispersing billiards. J. Stat. Phys. 122, 1061–1094 (2006) MATHCrossRefGoogle Scholar
  10. 10.
    Chernov, N.I., Markarian, R.: Chaotic Billiards. AMS Math. Surveys, vol. 127 (2006) Google Scholar
  11. 11.
    Chernov, N.I., Sinai, Ya.G.: Ergodic properties of some systems of two-dimensional disks and three-dimensional balls. Usp. Mat. Nauk 42(3), 153–174, 256 (1987) (in Russian) Google Scholar
  12. 12.
    Conze, J.-P.: Sur un critère de récurrence en dimension 2 pour les marches stationnaires, applications. Ergod. Theory Dyn. Syst. 19(5), 1233–1245 (1999) MATHCrossRefGoogle Scholar
  13. 13.
    Feller, W.: An Introduction to Probability Theory and Its Applications, vol. II. Wiley, New York (1966) MATHGoogle Scholar
  14. 14.
    Friedman, B., Martin, R.F. Jr.: Decay of the velocity autocorrelation function for the periodic Lorentz gas. Phys. Lett. A 105, 23–26 (1984) CrossRefADSGoogle Scholar
  15. 15.
    Ibragimov, I.A., Linnik, Yu.V.: Independent and Stationary Sequences of Random Variables. Nauka, Moscow (1971) MATHGoogle Scholar
  16. 16.
    Krámli, A., Szász, D.: The problem of recurrence for Lorentz processes. Commun. Math. Phys. 98, 539–552 (1985) MATHCrossRefADSGoogle Scholar
  17. 17.
    Lenci, M.: Aperiodic Lorentz gas: recurrence and ergodicity. Ergod. Theory Dyn. Syst. 23, 869–883 (2003) MATHCrossRefGoogle Scholar
  18. 18.
    Nagaev, S.V.: Some limit theorems for stationary Markov chains. Theory Probab. Appl. 2, 378–406 (1957) CrossRefGoogle Scholar
  19. 19.
    Pène, F.: Applications des propriétés stochastiques du billiard dispersif. C. R. Acad. Sci. Paris Sér. I Math. 330, 1103–1106 (2000) MATHGoogle Scholar
  20. 20.
    Schmidt, K.: On joint recurrence. C. R. Acad. Sci. Paris Sér. 1 Math. 327(9), 837–842 (1998) MATHGoogle Scholar
  21. 21.
    Simányi, N.: Toward a proof of recurrence for the Lorentz process. Banach Center Publ. 23, 265–276 (1989) Google Scholar
  22. 22.
    Spitzer, F.: Principles of Random Walks. Chap. 6, p. 26. Proposition 3. Van Nostrand, Princeton (1964) Google Scholar
  23. 23.
    Szász, D., Varjú, T.: Local limit theorem for the Lorentz process and its recurrence in the plane. Ergod. Theory Dyn. Syst. 24, 257–278 (2004) MATHCrossRefGoogle Scholar
  24. 24.
    Szász, D., Varjú, T.: Markov Towers and Stochastic Properties of Billiards. Modern dynamical systems and applications 433–445. Cambridge University Press, Cambridge (2004) Google Scholar
  25. 25.
    Young, L.-S.: “Statistical properties of systems with some hyperbolicity including certain billiards. Ann. Math. 147, 585–650 (1998) MATHCrossRefGoogle Scholar
  26. 26.
    Zacherl, A., Geisel, T., Nierwetberg, J., Radons, G.: Power spectra for anomalous diffusion in the extended billiard. Phys. Lett. A 114, 317–321 (1986) CrossRefADSGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2007

Authors and Affiliations

  1. 1.Budapest University of Technology and Economics, Mathematical IntituteBudapestHungary

Personalised recommendations